Michigan, 2012

Hail and Damaging Winds in Michigan, September 5, 2012

September 5, 2012 · NWS DTX · 4 events in 1 county or zone

A severe thunderstorm developed over Huron County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm developed over Huron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 5, 2:35 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 5, 2:35 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT WED SEP 5 2012

.SHORT TERM...THIS EVENING AND TONIGHT

CONVECTIVE DEBRIS HAS BEEN WIDESPREAD ACROSS SOUTHEAST MICHIGAN FOR
MOST OF THE DAY, SIGNIFICANTLY LIMITING HIGH TEMPERATURES AND
INHIBITING DESTABILIZATION. THIS IS PARTICULARLY THE CASE ACROSS THE
SOUTHERN HALF OF THE CWA WHERE SHOWERS/TSTORMS HAS RESULTED IN
PARTIAL OVERTURNING AND ADDITIONAL OPAQUE CLOUDCOVER. MOST OF THE
INSTABILITY THEREFORE REMAINS CONFINED TO NORTHERN PORTIONS OF THE
AREA WHERE ONLY PARTIAL CLOUD COVER HAS BEEN OBSERVED FOR THE
MAJORITY OF THE PEAK HEATING PERIOD. AN 18Z DTX SOUNDING REVEALED
THAT A MODERATELY FAVORABLE THERMODYNAMIC ENVIRONMENT WAS IN PLACE
ACROSS THE AFOREMENTIONED CORRIDOR WHERE ML CAPE VALUES HAVE
INCREASED TO 1500-2000 J/KG THIS AFTN. IN ADDITION, 0-6KM BULK SHEAR
OF 35-40 KTS CHARACTERIZED BY A DEEP LAYER OF VEERING WINDS IN THE
LOWEST 5000 FT AGL IS ALSO PRESENT. IN FACT, THE POTENTIAL FOR
ROTATING UPDRAFTS HAS ALREADY BEEN REALIZED IN A CELL THAT FORMED
OVER NORTHERN MIDLAND COUNTY AND TRACKED ACROSS SAGINAW BAY EARLIER
THIS AFTERNOON. THE POTENTIAL FOR SEVERE/ROTATING UPDRAFTS WILL
REMAIN UNTIL THE LOSS OF DIURNAL HEATING THIS EVENING WITH A PRIMARY
THREAT OF MARGINALLY SEVERE HAIL. DAMAGING WINDS WILL ALSO BE
POSSIBLE WHILE THE TORNADIC THREAT WILL REMAIN MARGINAL. THE LACK OF
ANY WELL-DEFINED FORCING MECHANISM ALONG WITH A FAIRLY STOUT 850MB
CAPPING INVERSION WILL LIMIT COVERAGE FOR THE REST OF THE AFTERNOON.
THEREFORE, ONLY HIGH CHANCE POPS REMAIN IN PLACE NORTH OF I-69 WHERE
ISOLATED SEVERE POTENTIAL WILL PERSIST UNTIL 00Z.

A LULL CAN THEN BE EXPECTED UNTIL LATE TONIGHT WHEN A COLD FRONT,
WHICH IS NOW GATHERING ITSELF OVER THE UPPER MS VALLEY/WESTERN GREAT
LAKES, IS FORECAST TO ACCELERATE INTO THE FORECAST AREA. THIS WILL
OCCUR AS A CORRIDOR OF MID-LEVEL HEIGHT FALLS SPREADS INTO THE
NORTHERN LAKES AND THE PARENT SURFACE LOW UNDERGOES RAPID DEEPENING
AS IT LIFTS FROM LAKE SUPERIOR INTO ONTARIO. LOW LEVEL FORCING ALONG
THE FRONT WILL COUPLE WITH STEEP H7-3 LAPSE RATES TO PRODUCE AN
INCREASING LIKELIHOOD OF SHOWERS AND THUNDERSTORMS AS THE FRONT
APPROACHES AFTER MIDNIGHT. ISOLATED SEVERE WILL AGAIN BE A
POSSIBILITY IN THE VERY EARLY MORNING HOURS ON THURSDAY AS PARCELS
LIFTED FROM THE INVERSION SHOULD HAVE ACCESS TO AT LEAST 1000-1500
J/KG OF ELEVATED CAPE WITH HAIL ONCE AGAIN POSING THE PRIMARY
THREAT. CLOUDS AND SOUTHERLY WINDS WILL MAINTAIN LOW TEMPERATURES
SOLIDLY IN THE 60S.

&&

.LONG TERM...THURSDAY THROUGH NEXT WEDNESDAY

LOW LEVEL DRY AIR ADVECTION WILL BE ONGOING DURING THE DAY THURSDAY
WITH MID LEVEL SUBSIDENCE OVERSPREADING THE SOUTHERN GREAT LAKES.
THE NAM SOLUTION IS AN OUTLIER IN MAINTAINING REMNANT SFC LOW
PRESSURE AND AMPLE INSTABILITY OVER METRO DETROIT INTO EARLY
AFTERNOON. GIVEN THE EXPECTED UPPER AIR PATTERN AND CURRENT SURFACE
PATTERN...THIS SOLUTION DOES NOT SEEM REASONABLE. THUS PREFER TO
MAINTAIN JUST A CHANCE OF EARLY MORNING CONVECTION ACROSS THE
EXTREME EASTERN SECTIONS OF THE FORECAST AREA TO ACCOUNT FOR ANY
RESIDUAL ACTIVITY LEFT OVER FROM TONIGHT. THE DRY AIR ADVECTION AND
MID LEVEL SUBSIDENCE WILL THEN LEAD TO A CLEARING TREND DURING THE
DAY. AFTERNOON INSOLATION SHOULD OFFSET THE WEAK LOW LEVEL COLD AIR
ADVECTION SOME AND ALLOW AFTERNOON HIGHS TO RISE INTO THE UPPER
70S/LOWER 80S.

THE 12Z MODEL SUITE CONTINUE TO SHOW LONG WAVE TROUGH AMPLIFICATION
ACROSS THE UPPER MIDWEST AND GREAT LAKES FRIDAY AND FRI NIGHT. THESE
MOST RECENT MODEL RUNS HAVE FOLLOWED SUIT WITH THE SIGNIFICANTLY
MORE PROGRESSIVE TREND NOTED IN THE 00Z RUNS. IT APPEARS THAT
STRONGER AND FASTER MID LEVEL IMPULSES WILL ROTATE OUT OF THE ALASKA
UPPER VORTEX...SUPPRESSING THE DEGREE OF MID LEVEL RIDGING OVER
WESTERN CANADA AND ALLOWING MID LEVEL RIDGING TO BUILD BACK INTO
THE EASTERN US NEXT WEEK. INTENSIFICATION OF AN UPPER JET MAX OVER
THE NRN GREAT LAKES FRIDAY NIGHT IN ADVANCE OF THE DEEPENING LONG
WAVE TROUGH WILL STRENGTHEN LOW TO MID TROPOSPHERIC FRONTOGENESIS
OVER THE GREAT LAKES. THE INCREASED BAROCLINICITY WILL LEAD TO SFC
CYCLOGENESIS ACROSS THE EASTERN GREAT LAKES ON SATURDAY. SUBTLE
DIFFERENCES IN THE AMPLITUDE OF THIS WAVE WILL IMPACT WHERE THE
BETTER FGEN SETS UP AND HOW LONG THIS LARGER SCALE FORCING
PERSISTS INTO THE DAY SATURDAY. RECENT MODEL TRENDS TOWARD A MORE
PROGRESSIVE SYSTEM SUGGEST THE BETTER FGEN ARRIVING LATE FRIDAY
INTO FRIDAY NIGHT...WITH THE BULK OF LARGER SCALE FORCING PASSING
TO THE EAST BY LATE FRI NIGHT/SAT MORNING. THIS STILL SUPPORTS A
GOOD CHANCE OF WIDESPREAD RAIN FRIDAY NIGHT...BUT WARRANTS
LOWERING RAIN CHANCES ON SATURDAY. RESIDUAL LOW LEVEL MOISTURE
COUPLED WITH STEEPENING MID LEVEL LAPSE RATES ON
SATURDAY...COURTESY OF THE MID LEVEL COLD POOL MOVING
OVERHEAD...WILL SUPPORT A CHANCE OF SOME DIURNALLY DRIVEN SHOWERS.
GOOD COLD AIR ADVECTION UNDER GUSTY N-NW WINDS TO THE WEST OF THE
DEEPENING SFC LOW /850MB TEMPS DROPPING INTO THE SINGLE DIGITS/
WILL RESULT IN A RATHER COOL AND BREEZY DAY...WITH TEMPS LIKELY
STUCK IN THE 60S.

A SECONDARY MID LEVEL IMPULSE DIVING INTO THE BASE OF THE LONG WAVE
TROUGH OVER THE SOUTHERN GREAT LAKES IS SHOWN BY ALL THE MODEL
SOLUTIONS FOR SUNDAY. ADDITIONAL COLD AIR ADVECTION ALOFT WILL AGAIN
SUPPORT STEEP MID LEVEL LAPSE RATES AND WARRANTS ANOTHER CHANCE OF
SOME DIURNALLY DRIVEN SHOWERS SUNDAY /POSSIBLY SOME ISOLATED
THUNDERSTORMS/. WITH THE MORE PROGRESSIVE FLOW...SFC HIGH PRESSURE
SHOULD BUILD IN BY MONDAY...LEADING TO COOL AND DRY CONDITIONS TO
START OFF THE WEEK. MID LEVEL HEIGHTS AND RETURN FLOW SHOULD HOWEVER
LEAD TO A WARMING TREND TUES-WED.

&&

.MARINE...

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING, MAINLY OVER
SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON. THESE STORMS
WILL POSE A THREAT OF MARGINALLY SEVERE HAIL, WIND, AND POTENTIALLY
WATERSPOUTS. ANOTHER ROUND OF THUNDERSTORMS, POTENTIALLY CONTAINING
MARGINALLY SEVERE HAIL, WILL BE POSSIBLE AGAIN LATE TONIGHT ACROSS
ALL WATERS AS A COLD FRONT APPROACHES THE AREA. NORTHWEST WINDS AND
WAVES WILL ALSO INCREASE BEHIND THE FRONT ON THURSDAY...BUT ARE
EXPECTED TO BELOW HEADLINE CRITERIA.

&&

.AVIATION...ISSUED 1232 PM EDT WED SEP 5 2012

//DISCUSSION...

BOUNDARY LAYER MOISTURE HAS BEEN SLOW TO MIX OUT THIS OUT THIS
MORNING RESULTING IN IFR CLOUDS/VSBYS PERSISTING LONGER THAN
EXPECTED. AT ISSUANCE TIME, HOWEVER, VISIBILITIES HAVE IMPROVED AND
CEILINGS HAVE LIFTED ABOVE 5KFT FOR NEARLY ALL LOCATIONS. ANY
LINGERING LOW CLOUDS WILL CONTINUE TO MIX OUT OVER THE NEXT HOUR OR
TWO.

PERIODIC THUNDERSTORM ACTIVITY WILL THEN HAVE AT LEAST THREE
WELL-DEFINED OPPORTUNITIES TO AFFECT THE TAF SITES OVER THE NEXT 18
HOURS. THE FIRST IS ASSOCIATED WITH ONGOING ACTIVITY ACROSS SOUTHERN
LOWER MICHIGAN THAT WILL POTENTIALLY IMPACT THE AIRFIELDS FROM KPTK
SOUTH AROUND 18Z. ADDITIONAL THUNDERSTORMS, AIDED BY MODERATE
DIURNAL DESTABILIZATION, WILL BE POSSIBLE IN THE 20-00Z TIME FRAME
THIS AFTERNOON FOLLOWED BY ANOTHER ROUND IN THE 06Z-12Z WINDOW AS
THE COLD FRONT FINALLY BEGINS TO PUSH THROUGH SOUTHEAST MICHIGAN.
CONFIDENCE IN ANY ONE LOCATION SEEING THUNDER REMAINS LOW FOR ALL
THREE INSTANCES, THOUGH THE BEST CHANCE WILL BE THIS EVENING DURING
PEAK HEATING WHEN THUNDERSTORM INTENSITY AND COVERAGE IS FORECAST TO
BE GREATEST. TSTORMS WILL THEREFORE BE HANDLED ON AN AMENDMENT
BASIS AS INDIVIDUAL THREATS PRESENT THEMSELVES. AWAY FROM
SHOWER/TSTORM ACTIVITY, CONDITIONS WILL REMAIN VFR WITH A LOW
VFR/SUB-5KFT CEILING OF DIURNAL CU POSSIBLE THIS AFTERNOON.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE THAT A THUNDERSTORM WILL IMPACT KDTW

* MEDIUM CONFIDENCE OF CEILINGS AROUND 5000 FEET BY THIS EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...JVC
LONG TERM....SC
MARINE.......JVC
AVIATION.....JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 5, 8:11 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
911 AM EDT WED SEP 5 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
911 AM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. THESES
STORMS WILL BE STRONG TO POSSIBLY SEVERE...WITH THE STRONGEST ONES
CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO ONE INCH IN
DIAMETER...AND TORRENTIAL RAINFALL. STORM MOTION WILL BE EAST AT 35
MPH. A STRONG COLD FRONT APPROACHING FROM THE WEST WILL TRIGGER THE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF A LEFTOVER THUNDERSTORM THURSDAY
MORNING SOUTH OF I-69 AS THE COLD FRONT CLEARS THE STATE.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-060815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
911 AM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. THESES
STORMS WILL BE STRONG TO POSSIBLY SEVERE...WITH THE STRONGEST ONES
CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO ONE INCH IN
DIAMETER...AND TORRENTIAL RAINFALL. STORM MOTION WILL BE EAST AT 30
KNOTS. A STRONG COLD FRONT APPROACHING FROM THE WEST WILL TRIGGER
THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF A LEFTOVER THUNDERSTORM THURSDAY
MORNING OVER LAKE ST CLAIR AND LAKE ERIE AS THE COLD FRONT CLEARS
THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 5, 2:12 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
312 PM EDT WED SEP 5 2012

MIZ048-052000-
BAY MI-
312 PM EDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAY COUNTY UNTIL 400
PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAWKAWLIN...OR NEAR BAY CITY...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BAY CITY STATE RECREATION AREA AND ESSEXVILLE AROUND 320 PM EDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI
Special weather statement, Sep 5, 2:19 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
319 PM EDT WED SEP 5 2012

MIZ049-052015-
HURON MI-
319 PM EDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 415 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
KINDE TO ELKTON TO OWENDALE...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
PORT CRESCENT STATE PARK AROUND 325 PM EDT.
KINDE AND FILION AROUND 330 PM EDT.
IVANHOE AND BAD AXE AROUND 335 PM EDT.
RAPSON AROUND 345 PM EDT.
VERONA AROUND 350 PM EDT.
HURON CITY...UBLY AND REDMAN AROUND 355 PM EDT.
PORT HOPE AROUND 410 PM EDT.
HARBOR BEACH...HELENA AND RUTH AROUND 415 PM EDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI
Local storm report, Sep 5, 2:23 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
323 PM EDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     MARINE TSTM WIND 12 NNW BAY PARK         43.81N 83.72W
09/05/2012  M56 MPH          LHZ422             MI   BUOY

            49KT MEASURED AT SAGINAW BAY LIGHT 1.

&&

MOSTEIKO
Special weather statement, Sep 5, 4:03 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
503 PM EDT WED SEP 5 2012

MIZ049-052145-
HURON MI-
503 PM EDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HURON COUNTY UNTIL
545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEBEWAING...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 30 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
OWENDALE AROUND 520 PM EDT.
IVANHOE AROUND 540 PM EDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI
Special weather statement, Sep 5, 5:02 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT WED SEP 5 2012

MIZ049-055-052245-
HURON MI-SANILAC MI-
602 PM EDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HURON AND NORTHERN
SANILAC COUNTIES UNTIL 645 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UBLY...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 30 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
UBLY AROUND 610 PM EDT.
TYRE AROUND 615 PM EDT.
PARISVILLE AND MINDEN AROUND 630 PM EDT.
RUTH AND PALMS AROUND 635 PM EDT.
WHITE ROCK...FORESTVILLE AND HELENA AROUND 645 PM EDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI
Special weather statement, Sep 5, 5:11 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
611 PM EDT WED SEP 5 2012

MIZ049-055-052300-
HURON MI-SANILAC MI-
611 PM EDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HURON AND NORTHERN
SANILAC COUNTIES UNTIL 700 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UBLY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
TYRE AROUND 620 PM EDT.
PARISVILLE AND MINDEN AROUND 630 PM EDT.
RUTH AND PALMS AROUND 635 PM EDT.
HELENA AROUND 645 PM EDT.
WHITE ROCK AND FORESTVILLE AROUND 655 PM EDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI

The radar

The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Huron

When
September 5, 5:18 PM EST
Where
Huron County, 3.64 mi SW of Wadsworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.720, -83.030

Thunderstorm Wind, Huron

When
September 5, 5:20 PM EST
Where
Huron County, 2.56 mi SW of Wadsworth
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.720, -83.000

Three to four inch diameter tree branches were reported down.

Hail, Huron

When
September 5, 5:35 PM EST
Where
Huron County, 1.5 mi E of Ulby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.700, -82.900

Thunderstorm Wind, Huron

When
September 5, 5:35 PM EST
Where
Huron County, 1.5 mi E of Ulby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -82.900

A tree was reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407501, 407497, 407496, 407499.